Utah, 2011Damaging Wind in Utah, August 3, 2011
August 3, 2011 · NWS GJT · 1 event in 1 county or zone
Moist and unstable southerly flow led thunderstorm development with many areas receiving heavy rainfall and isolated severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist and unstable southerly flow led thunderstorm development with many areas receiving heavy rainfall and isolated severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 1:32 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 3, 1:32 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT WED AUG 3 2011
.SHORT TERM DISCUSSION...TONIGHT THROUGH THURSDAY...
STORMS THIS AFTERNOON ARE SHOWING ONLY SLOW MOTION TO THE NE FOR
LOCALIZED POTENTIAL FOR FLOODING. IN SW FLOW ALOFT A DISTURBANCE IS
WORKING NE THROUGH NE UTAH-EXTREME NW CO LATE THIS AFTERNOON WHERE
STORMS WILL BE A BIT MORE ENHANCED AND NUMEROUS. THE HRRR INDICATES
DYNAMICAL SUPPORT WILL BE LIFTING INTO SOUTHERN WYOMING BY 6 PM.
STILL BOUNDARY INTERACTION WILL LIKELY GENERATE SOME NIGHTTIME
STORMS. NO FAVORED LOCATION IS EVIDENT THIS AFTERNOON SO HAVE
BLANKETED THE FORECAST AREA WITH ISOLATED POPS.
THURSDAY...MOISTURE DIMINISHES SOMEWHAT BUT AFTERNOON HEATING WILL
AGAIN GENERATE MAINLY MOUNTAIN CONVECTION. THE EMPHASIS SHIFTS SOUTH
AS A DISTURBANCE...CURRENTLY IN SE ARIZONA...PASSES THROUGH THE
SOUTHEAST PORTION OF OUR SAN JUAN MTNS INCLUDING DURANGO AND PAGOSA
SPRINGS.
.LONG TERM DISCUSSION...THURSDAY NIGHT THROUGH WEDNESDAY.
THE DRYING TREND WILL BE UNDERWAY ON FRIDAY AS A WESTERLY FLOW
ADVECTS DRIER AIR OVER THE REGION. ENOUGH MOISTURE WILL REMAIN OVER
THE SOUTH AND EASTERN PORTION OF THE FORECAST AREA...FOR ANOTHER
ROUND OF SCATTERED LATE-DAY THUNDERSTORMS. BUT COVERAGE SHOULD BE
MARKEDLY LESS THAN WHAT WE HAVE SEEN LATELY. IN ADDITION...THE
STRONGER FLOW OVER THE NORTH WILL MIX TO THE SURFACE FOR BREEZY
CONDITIONS DURING THE AFTERNOON...MAINLY ALONG THE WY BORDER.
THE DRYING TREND WILL THEN CONTINUE AS SHORTWAVE ENERGY CONTINUES TO
MOVE INTO THE PACIFIC NORTHWEST THEN ACROSS THE NORTHERN TIER STATES.
MODELS INDICATE THE WESTERLY FLOW WILL CONTINUE TO SUPPRESS THE SUB
TROPICAL MOISTURE PLUME THROUGH THE REMAINDER OF THE PERIOD.
THEREFORE LITTLE CHANGE IS EXPECTED FROM DAY TO DAY DURING THE NEW
WEEK.
THE DRIER CONDITIONS WILL RESULT IN LESS CLOUDS...AND THUS WARMER
HIGH TEMPERATURES...AND COOLER NIGHTTIME LOWS.
&&
.AVIATION...
SCATTERED CONVECTION WILL AGAIN HUG THE HIGHER TERRAIN THROUGH THIS
EVENING...ALTHOUGH SOME OF THESE STORMS WILL DRIFT OVER THE VALLEYS.
BRIEF PERIODS OF MVFR CIG AND VIS WILL BE POSSIBLE AT THE MOUNTAIN
AIRPORTS FROM PASSING STORMS AND HEAVY SHOWERS...BUT DESERT VALLEY
AIRPORTS WILL LIKELY STAY VFR. CONVECTIVE ACTIVITY WILL DIMINISH BY
MIDNIGHT...WITH A FEW NOCTURNAL STORMS POSSIBLE...MAINLY OVER THE
SOUTHERN MOUNTAINS. ANOTHER ROUND OF CONVECTION IS SCHEDULED FOR
THURSDAY AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM....EH
AVIATION.....TGJT
Hazardous weather outlook, Aug 3, 5:00 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED AUG 3 2011
COZ001>014-017>023-UTZ022>025-027>029-041200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED AUG 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
EXPECT SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND NEAR THE HIGHER TERRAIN...A FEW OF THESE STORMS WILL
DRIFT OVER THE VALLEYS LATE AFTERNOON AND EARLY EVENING. BRIEF
HEAVY RAIN WILL ACCOMPANY THESE STORMS WITH LOCALIZED MUD DEBRIS
FLOWS. STORMS WILL DIMINISH AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THURSDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE...PRIMARILY OVER THE MOUNTAINS AND NEAR HIGHER TERRAIN.
BRIEF HEAVY RAINS HAVE THE POTENTIAL TO GENERATE MUD DEBRIS FLOWS
ONTO ROADS AND RISES ALONG STREAMS AND NORMALLY DRY CREEK BEDS OR
WASHES WILL BE POSSIBLE.
FRIDAY AND SATURDAY...THE THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS DIMINISHES TO SLIGHT CHANCE. MOST STORMS WILL STAY
CONFINED TO THE HIGHER TERRAIN.
SUNDAY THROUGH TUESDAY...MOSTLY DRY CONDITIONS ARE EXPECTED AS THE
MONSOONAL MOISTURE PLUME GETS SUPPRESSED OVER THE DESERT SOUTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
Thunderstorm Wind, Grand
- When
- August 3, 2:53 PM MST to 2:58 PM MST
- Where
- Grand County, (Cny)canyonlands Fld
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 38.770, -109.750
Thunderstorm outflow winds of 59 mph were measured and Canyonlands Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, August 3 to 7, 20113 deaths · 21 events
- Flash Flood and Hail in Alabama, August 3 to 4, 20111 death · $1.3 million · 1.75 in hail · 21 events
- Damaging Winds and Lightning Strikes in Missouri, August 3 to 5, 20111 death · $62,000 · 52 kt wind · 8 events
- Excessive Heat in Louisiana, August 3, 20111 death · 1 event
- Lightning Strike in South Dakota, August 3, 20111 death · 1 event
- Hail and Damaging Winds in Tennessee, August 3 to 4, 20111 injured · $110,000 · 1 in hail · 22 events
- Excessive Heat in Missouri, August 3, 2011$324,000 · 1 event
- Hail and Damaging Winds in Kansas, August 3, 2011$160,000 · 1.75 in hail · 14 events
- Damaging Winds in Tennessee, August 3, 2011$101,000 · 60 kt wind · 12 events
- Hail and Damaging Wind in Texas, August 3, 2011$125,000 · 78 kt wind · 2 events
- Damaging Winds and Heavy Rain in Arizona, August 3, 2011$82,000 · 60 kt wind · 4 events
- Wildfire in Oklahoma, August 3, 2011$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331793.